Dr. Noel Peterson, MD FACC
Eastern Cardiology, Greenville, NC
Lower extremity swelling is a common symptom precipitating visits to the doctor’s office. Oftentimes the first thing that people tend to associate edema (swelling) with is heart failure or heart disease There are many causes of lower extremity swelling, the most common being venous insufficiency occurring in 30% of adults versus edema due to heart failure which only affects 1%. The most common cause of edema in women under 50 is idiopathic edema (occurs only in menstruating women). There are 2 type of leg edema: venous edema occuring you’re normal capillary filtration cannot be drained properly and lymphedema which results from lymphatic dysfunction. A third type, lipedema is a form of fat maldistribution rather than true edema.
Common Causes of Leg Edema
Acute (<72 hours): Deep vein thrombosis (blood clot) – usually unilateral and calf pain/tenderness. Usually resulting from immobility, trauma, malignancy, or clotting disorder
Chronic (usually bilateral): Venous insufficiency, idiopathic edema, medications, lymphedema, premenstrual edema, pregnancy, obesity, pulmonary hypertension (usually related to sleep apnea) and heart failure.
Some common medications that can cause edema
CCB, Nsaid’s and prednisone are the 3 most common
-Calcium channel blockers (amlodipine and nifedipine more commonly than verapamil or diltiazem).
-Nsaids (advil, ibufrofen, alleve, naproxen, ultram, tramadol, meloxicam, diclofenac, arthritis medications are a few examples).
-Estrogen, progesterone, testosterone
-Diabetes meds: pioglitazone, rosiglitazone
-BP meds (beta blockers, clonidine, hydralazine, minoxidil, methyldopa)
-Monoamine oxidase inhibitors (older class of antidepressants.
There are many other less common causes of leg edema, which are beyond the scope of this article.
If you have leg swelling it is important to discuss with your physician. There are many clues in your history and physical exam that can help you doctor determine possible causes of the edema and then order appropriate testing to help delineate the cause of swelling. If you are on medications that may cause edema, please do not discontinue these medications without discussing with your doctor.